Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Does Graves' disease cause pain in brain and momentary loss of vision?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 1031 Questions
Okay, here goes, I am a 55 year old female. Rarely ever drank, never used drugs. Had an eptopic pregnancy when I was 26 and hemmoraged. I had emergency surgery and was given 2 units of blood (1984). Speed forward over 20 years later I go to my regular doctor and tell him I'm tired and sick to my stomach off and on, he told me it was probably just stress. Another few years of ignoring feeling fatigued and just "bucking up", I go my gyno and tell her that the fatigue and upset stomachs have plagued me for quite some time, she took a blood test....and after two more blood tests, wellah, Hep C. Went to a GI, and did the interferon/riboviran treatment for 11 months and had to quite because My weight plummeted to 108 lbs. I was two shots away from completing the entire treatment and the doctor stated that it wouldn't do me any good because my viral count was back up anyway. I stopped treatment and I returned to my normal a stingy 20 more pounds. I now weigh 160. I continued to feel ill after I stopped treatment. Racing heartbeat, weirdly encapsulated shoulders although I had never had an injury. I was diagnosed with Hypothyroidism and was put on Levothyroxine. I kept feeling worse. Nerve Pains running through my toes, forearm, fingers, thighs, blood pressure skyrocketing, skipping heartbeats, anxiety. If I got sick with even the slightest little thing I spiraled to one infection to another and spent months on antibiotics. I went back to the doctor and she took my thyroid tests again and she said I needed to stop taking the Levothyroxine immediately because now I was Hyper and the low dosage of Levothyroxine would not account for the large leap in over activity. I gladly stopped taking the medicine. I made an appt to see a endocrinologist, which would take me a month plus to go see. I didn't make it to the appt., drug myself into the ER feeling like I was going crazy and my heart was racing out of control...a week in ICU I had the official diagnosis that I have Graves' disease. No one in my family has ever had thyroid problems, so they think the interferon brought it on. I had a thyroid ablation (radiation) and all was a lot better for awhile. Now I am having pains running through the right side of my brain and iit feels like my brain is moving, like it is rolling over. I several times have had momentary loss of vision in my right eye, like something is blocking the vision. My knee jerk response to this vision loss is to reach up and pull away whatever was blocking my vision immediately only to discover there was nothing blocking it (like my hair). After an hour or so my vision would return. I have had the same doctor for seven years now. I have been with my employer for 10. Although I have been stable person, and I have had two very real solid diagnosis, it seems like my doctor isn't listening to me about the brain "spasm" like pain I have had, or the severe pains that shooting through my fingers, toes and forearm and leg bones. These pains are not just in the joints, but does feel like it is a bone pain, as though someone took a swing at me with a hammer. I can take the fingers and toes with some sort of grace although they can wake me from a dead sleep, one occur during a meeting at work, but the brain thing is just weird and scary. I've never heard of anything like this. Could this be a little know side effect of Graves? Although My thyroid was ablated could the antibodies be affecting other areas of my body? Finally, my last question is, should I be looking at this separately from my other diagnosis of Hep C, and Graves?
Posted Fri, 20 Dec 2013 in Medicines and Side Effects
Answered by Dr. Kulsoom Qureshi 56 minutes later
Brief Answer: Some suggestions. Detailed Answer: Hi Vickie, Thanks for consulting us. Yes, I think you should be taking these symptoms separate from your Grave's disease & Hep C. But, one problem you mentioned in your story, The high blood pressure may have a relation. Best way, in my opinion, to sort this out is to visit a Neurologist & tell the doctor your all these weird symptoms of pains & vision loss. The doctor will do a neurological examination & may recommend some tests like MRI or nerve conduction studies to pin point the problem. Once a diagnosis is in hand you will be on the road to recovery. Your doctor may like to involve other specialist like Ophthalmologists for help. Meanwhile, put all your efforts to attain a normal blood pressure, by having regular follow up with your physician. Another suggestion is to check your Vitamin-D levels & measure your bone density. To rule out osteoporosis as a causative factor for your pain. I admit your case is a complicated one & is not in the domain of any single specialist. So you have to keep in touch with your heart & liver doctors as well. Hope you get well soon. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor